Alert archive / Minnesota / Special Weather Statements in 2018

Special Weather Statement, NWS Twin Cities, MN

May 1, 2018Freeborn County, Minnesota

NWS Twin Cities, MN issued this special weather statement at May 1, 2018, 5:53 PM CDT for Freeborn County, Minnesota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2018, 5:53 PM CDT (22:53 UTC)
Expired
May 1, 2018, 6:30 PM CDT
In force
37 min
Issued by
NWS Twin Cities, MN

County Freeborn County, MN

The radar

The Minneapolis radar (KMPX), 149 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1106 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

850 
WWUS83 KMPX 012253
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
553 PM CDT TUE MAY 1 2018

MNZ093-012330-
Freeborn-
553 PM CDT TUE MAY 1 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FREEBORN COUNTY...

At 553 PM CDT, a strong thunderstorm was located near Myrtle, or near
Northwood, moving northeast at 45 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
London and Myrtle. 

This includes Interstate 35 near mile marker 1.
 
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4351 9337 4366 9306 4353 9304 4350 9305
      4350 9335
TIME...MOT...LOC 2253Z 233DEG 40KT 4353 9322 

$$

ETA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 1, 3:34 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, May 1, 3:34 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
334 PM CDT Tue May 1 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 101 PM CDT Tue May 1 2018

Surface analysis this afternoon shows a cold front continuing to
press through eastern portions of the coverage area, extending
southwestward from a surface low over Lake Superior through
northwest WI and southeast MN on to near the TX/OK panhandles.
Broad high pressure remains over the southeastern CONUS with
weaker high pressure over the northern Rockies. Aloft, the Upper
Mississippi River Valley region is in solid southwest flow aloft
between a deep trough over the western CONUS and a large ridge
axis over the Appalachians. This pattern will be generally
maintained through tomorrow afternoon, though the western trough
will develop into a large cutoff low over the southwestern states
and the northern flow will become more progressive. The frontal
location will define a sharp divide between warm/moist air to the
east and drier/cooler air to the west. This cooler/drier air, and
essentially more stable air, will encompass much of the WFO MPX
coverage area through the next 24 hours. As such, while at least
one well-defined low pressure center will ride northeast along the
front later today through tonight with potentially other weaker
waves, the more convective activity looks to remain to the south
and east of the WFO MPX coverage area. In terms of sensible
weather, any thunderstorms that do develop for central-southern MN
into western WI look to be generic/sub-severe with a few pockets
of heavier rain showers. The best timing of the precip, which
will impact mainly southern-eastern MN into western WI, looks to
be mid-to-late evening into the early morning hours when the LLJ
is enhanced the most over the area. The activity then looks to
gradually wane during the pre-dawn hours with little to no
precipitation left by daybreak Wednesday. With some daytime
heating, there may be some re-firing of activity near the front,
which would impact far southern and eastern portions of the
coverage area, but precip coverage is expected to be rather
unimpressive by then.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 315 PM CDT Tue May 1 2018

The aforementioned surface cold front will remain stalled to the
south and east of the WFO MPX coverage area through Thursday
night. At the same time, the cutoff low over the southwestern
CONUS will again open up to a longwave trough, but start to
tighten and weak as it ejects into the central Plains. Another low
pressure center looks to ride northeast along the front Thursday
through Thursday evening, bringing additional shower/thunderstorm
chances to mainly southern and eastern portions of the coverage
area. By Thursday evening, the trough will curve from central
Ontario province trough WI/IA and southwestward across the mid-
Mississippi River Valley region.

Once the surface front and the upper trough axis shift east of the
area, northwest flow aloft and cooler surface high pressure will
take hold over the area Friday on through the weekend. There is
some evidence of a weak upper level wave which may ride through
the northwest flow, on the southwestern periphery of a large upper
level Hudson Bay low. Isolated to scattered showers and
thunderstorms are possible over the area late Saturday through
Saturday night but nothing impressive is expected. Dry weather
will then persist from Sunday through the early portion of next
week.

Overall, temperatures will be pretty comfortable and near normal
through the rest of this week into the first half of next week. If
anything, minimum temperatures look to run several degrees above
normal but maximum temperatures will run close to normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 101 PM CDT Tue May 1 2018

Low ceilings are starting to be scoured out in far western MN,
which have been mainly impacting KAXN. Otherwise, all sites will
start out as VFR in this 01/18z TAF set. Convection is still
likely to develop and impact southern-eastern MN into western WI
late this afternoon through this evening. MVFR conditions are
likely, mainly due to heavier rains dropping visibility, for those
sites having TS. However, the scattered/chaotic distribution of
the showers and thunderstorms may result in quick bouncing of
conditions from one flight condition to another. Have included
TEMPO groups to highlight best timing of precip. After the precip
ends, some sites may have ceilings drop into MVFR before
conditions at all sites improve to VFR.

KMSP...Best timing of convection to impact MSP looks to be during
the tail end and after the evening push, in the 01z-05z timeframe
this evening. Conditions could be worse/lower than what is
currently advertised should stronger thunderstorms develop
near/over the field but will see how trends evolve before going
into the IFR realm. Conditions expected to improve to VFR
overnight through Wednesday.

/OUTLOOK FOR KMSP/
Thu...Mainly VFR. Chc p.m. -SHRA/MVFR. Wind variable 5 kt or less.
Fri...VFR. Wind NW 10-15 kts.
Sat...VFR. Wind E 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JPC
LONG TERM...JPC
AVIATION...JPC
Hazardous weather outlook, May 1, 1:54 PM CDT, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
154 PM CDT Tue May 1 2018

MNZ052-053-059>063-065>070-073>078-082>085-091>093-WIZ014>016-
023>028-021100-
Isanti-Chisago-Wright-Hennepin-Anoka-Ramsey-Washington-Renville-
McLeod-Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-
Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-
Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-
Eau Claire-
154 PM CDT Tue May 1 2018

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...southwest Minnesota...northwest Wisconsin
and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected to develop late this afternoon through
this evening over southern and eastern Minnesota into west
central Wisconsin. There is a Marginal Risk of severe
thunderstorms southeast of a line from New Ulm to the Twin Cities
to Ladysmith. The main hazard is large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Minor river flooding continues along portions of the Mississippi
River and the Minnesota River and its tributaries. These elevated
flows will continue through next week.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed late this afternoon into
this evening.

MNZ041>045-047>051-054>058-064-021100-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-
Yellow Medicine-
154 PM CDT Tue May 1 2018

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota and west central Minnesota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Minor river flooding continues along portions of the Mississippi
River and the Minnesota River and its tributaries. These elevated
flows will continue through next week.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, May 1, 5:27 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
527 PM CDT TUE MAY 1 2018

MNZ093-012315-
Freeborn-
527 PM CDT TUE MAY 1 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL FREEBORN
COUNTY...

At 527 PM CDT, strong thunderstorms were clustered over Twin Lakes,
or near Albert Lea, moving northeast at 40 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Albert Lea, Glenville, Emmons, Hollandale, Hayward, Mansfield, Twin
Lakes, Conger, Myrtle and Albert Lea Airport.

This includes the following highways...
 Interstate 35 between mile markers 1 and 15.
 Interstate 90 between mile markers 157 and 173.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4356 9364 4385 9306 4384 9305 4360 9305
      4350 9328 4350 9365
TIME...MOT...LOC 2227Z 234DEG 37KT 4357 9343

ETA
Special weather statement, May 1, 5:53 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
553 PM CDT TUE MAY 1 2018

MNZ093-012330-
Freeborn-
553 PM CDT TUE MAY 1 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FREEBORN COUNTY...

At 553 PM CDT, a strong thunderstorm was located near Myrtle, or near
Northwood, moving northeast at 45 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
London and Myrtle.

This includes Interstate 35 near mile marker 1.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4351 9337 4366 9306 4353 9304 4350 9305
      4350 9335
TIME...MOT...LOC 2253Z 233DEG 40KT 4353 9322

ETA

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 11:54 PM CDTSevere Thunderstorm WarningMPXLac qui Parle53 min
May 1, 12:17 AM CDTSpecial Weather StatementMPXLac qui Parle, Stevens, Swift, Yellow Medicine58 min
May 1, 5:27 PM CDTSpecial Weather StatementMPXFreeborn48 min

Nearby

Special Weather Statements in Minnesota, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.